Montana, 2009

Winter Storm in Montana, March 3 to 5, 2009

March 3 to 5, 2009 · NWS BYZ · 1 event in 1 county or zone

A moist southwest flow aloft resulted in heavy snow across the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist southwest flow aloft resulted in heavy snow across the Beartooth/Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 2:52 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 3, 2:52 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MST TUE MAR 3 2009

.SHORT TERM...VALID FOR WED AND THU...

SEVERAL WAVES MOVING ACROSS THE AREA THIS AFTERNOON. FIRST WAVE
IS OVER THE FAR EASTERN ZONES WHERE SCATTERED SHOWERS ARE MOVING
EAST. NEXT WAVE MOVING INTO SOUTHWEST MONTANA WHERE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS PUSH NORTHEAST. IN BETWEEN
THESE WAVES IS MOSTLY CLEAR SKIES. THE WESTERN WAVE WILL CONTINUE
TO PUSH NORTHEAST TONIGHT IN AN UNSTABLE NORTHWEST FLOW. DOES
LOOK LIKE MUCH OF THE ACTIVITY WILL STAY ACROSS THE WESTERN
ZONES. DID CONTINUE THE THUNDERSTORM MENTION EVERYWHERE THIS
EVENING WITH IT BEING SO UNSTABLE. WEDNESDAY MORNING LOOKS TO BE
IN BETWEEN SYSTEMS BUT CONTINUED POPS GIVEN THE INSTABILITY. ALSO
CONTINUED THE FREEZING RAIN MENTION LATE TONIGHT AND WEDNESDAY
MORNING AS SOUNDINGS CONTINUE TO INDICATE THIS POSSIBILITY.
ANOTHER STRONG WAVE MOVES THROUGH THE AREA ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT. HAVE CONTINUED SCATTERED POPS FOR MUCH OF
THE AREA. MODELS ALSO SHOW GOOD CAPES AND INSTABILITY FOR THESE
PERIODS AGAIN SO HAVE ADDED IN THE THUNDERSTORM MENTION. FLOW
TURNS MORE ZONAL ON THURSDAY WITH A DEEP TROUGH MOVING INTO
WESTERN MONTANA FROM CANADA. THIS TROUGH WILL BRING A STRONG
CANADIAN COLD FRONT INTO THE AREA LATE THURSDAY NIGHT AND INTO
FRIDAY MORNING. THIS WILL ALSO BRING A DECENT SNOW CHANCE TO THE
NORTHWEST ZONES DURING THIS PERIOD AND HAVE INCREASED POPS FOR
THESE AREAS. ALSO INCREASED WINDS FOR THURSDAY AND THURSDAY
NIGHT.

TEMPERATURES WILL GRADUALLY DECREASE OVER THE NEXT FEW DAYS AHEAD
OF THE COLD FRONT FOR FRIDAY. HAVE ONLY MADE MINOR TWEAKS AT THIS
TIME. SOLUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

TWO WINTRY SYSTEMS WILL AFFECT THE REGION DURING THE EXTENDED
PERIOD. CONFIDENCE INCREASING FOR A PERIOD OF SNOW AND COLD BEHIND A
STRONG CANADIAN COLD FRONT ON FRI...AS LAST COUPLE OF MODEL RUNS OF
GFS AND ECMWF HAVE BEEN CONSISTENT IN THEIR SOLUTIONS. WILL HAVE A
SHARP UPPER TROUGH SWINGING SE INTO THE AREA ON FRI WHICH WILL PUSH
A COLD FRONT THROUGH THE SOUTHERN PART OF THE AREA. GFS SHOWED A
STRONG BAND OF FRONTOGENESIS WITH THE FRONT...AND N TO NE LOW-LEVEL
FLOW BEHIND THE FRONT WILL CREATE UPSLOPE FLOW INTO THE FOOTHILLS.
HAVE INCREASED POPS FOR THIS SYSTEM AND HAVE GONE WITH LIKELY POPS
OVER FAVORED UPSLOPE AREAS. CONTINUED THE LIKELY POPS OVER THE SW
MOUNTAINS. FAST MOVEMENT OF SYSTEM COULD LIMIT SNOW AMOUNTS...BUT
WILL NEED TO WATCH THE SYSTEM CLOSELY IN CASE HIGHLIGHTS ARE NEEDED.
A SHORTWAVE RIDGE WILL BUILD IN QUICKLY BEHIND THE UPPER TROUGH FRI
NIGHT AND MOISTURE WILL DEPART THE AREA. THUS HAVE LOWERED POPS
ACROSS THE NORTH FRI NIGHT. LOWERED TEMPERATURES FRI AND FRI NIGHT
DUE TO THE COLD AIRMASS OVER THE AREA.

ON SAT...THE ECMWF WAS SLOWER THAN THE GFS IN PULLING THE UPPER
TROUGH AWAY FROM THE AREA SO HAVE LEFT THE CHANCE POPS OVER THE E
AND S. THE NEXT UPPER TROUGH THEN QUICKLY APPROACHES THE AREA SAT
NIGHT PUSHING A COLD FRONT OUT AHEAD OF IT. MODELS HAD SOME TIMING
DIFFERENCES WITH THE ARRIVAL OF THE FRONT AND ASSOCIATED MOISTURE
THROUGH SUN. DUE TO THE TIMING UNCERTAINTY...HAVE NOT CHANGED THE
GOING POPS. ON SUN NIGHT...THE TROUGH WAS FORECAST TO BECOME
ANCHORED OVER THE AREA ACCOMPANIED BY PLENTY OF MOISTURE AND AN
INCREASINGLY COLD AIRMASS. THE UPPER TROUGH...MOISTURE AND ARCTIC
AIR WILL CONTINUE OVER THE REGION INTO TUE. HAVE RAISED POPS THROUGH
THIS PERIOD AND LOWERED TEMPERATURES TOWARD THE COLDEST GUIDANCE
MEMBERS. ARTHUR

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
EARLY THIS EVENING. THE THUNDERSTORMS WILL BE ACCOMPANIED BY MVFR
TO IFR CONDITIONS AND SOME WIND GUSTS TO 40 KT. OTHERWISE...WIDELY
SCATTERED TO SCATTERED RAIN AND SNOW SHOWERS WILL MOVE ACROSS THE
AREA TONIGHT THROUGH WED MORNING WITH MVFR/IFR CONDITIONS. THERE
WILL BE A SLIGHT CHANCE OF FREEZING RAIN FROM EASTERN MUSSELSHELL
COUNTY E AND SE LATE TONIGHT THROUGH WED MORNING. ANOTHER ROUND OF
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
OVER THE AREA WED AFTERNOON WITH MVFR/IFR CONDITIONS. AREAS OF MOUNTAIN
OBSCURATION WILL OCCUR THROUGH THE PERIOD OVER THE
CRAZY...BEARTOOTH AND ABSAROKA MOUNTAINS DUE TO SNOW AND RAIN
SHOWERS. LOCALIZED AREAS OF OBSCURATION WILL OCCUR OVER THE NE BIG
HORN MOUNTAINS THROUGH WED. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 035/053 032/045 023/028 016/035 021/038 013/022 011/022
    23/T    42/W    35/S    22/S    22/S    33/S    33/S
LVM 030/048 028/040 017/030 015/039 017/038 010/023 005/025
    34/T    43/J    65/S    22/S    23/S    34/S    33/S
HDN 033/055 029/049 021/029 017/035 021/037 015/026 011/024
    23/T    42/W    24/S    23/S    22/S    33/S    33/S
MLS 030/048 027/045 021/025 014/033 021/034 016/021 011/023
    22/T    43/W    34/S    13/S    22/S    33/S    32/S
4BQ 030/055 028/049 022/028 017/033 021/036 016/024 009/022
    22/T    33/W    23/S    33/S    22/S    33/S    33/S
BHK 025/046 023/043 014/024 012/029 017/033 010/021 004/019
    22/T    43/J    24/S    23/S    22/S    33/S    32/S
SHR 030/054 026/047 021/030 017/037 019/037 017/024 009/023
    22/T    22/W    24/S    33/S    22/S    33/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 3, 2:54 PM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MST TUE MAR 3 2009

MTZ028>042-056>058-063>068-WYZ098-099-042200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
254 PM MST TUE MAR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

AREAS OF FREEZING RAIN AND SNOW WILL BE POSSIBLE FROM MILES CITY
EAST AND SOUTHEAST LATE TONIGHT AND WEDNESDAY MORNING. THIS
PRECIPITATION MAY CREATE LOCALLY SLICK ROADS. TRAVELERS SHOULD
USE CAUTION IN THESE AREAS LATE TONIGHT AND WEDNESDAY MORNING IN
THE EVENT FREEZING RAIN DOES DEVELOP.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY UNSETTLED AND COLD WEATHER PATTERN WILL DEVELOP BY WEEKS
END. ONE SURGE OF COLD AIR WILL MOVE INTO THE REGION ON FRIDAY
WITH ANOTHER BY MONDAY. DAYTIME TEMPERATURES IN THE 20S AND 30S
AND NIGHTTIME TEMPERATURES IN THE SINGLE DIGITS AND TEENS WILL BE
COMMON ALONG WITH ACCUMULATING SNOWFALL. TRAVELERS...RANCHERS AND
OTHER PEOPLE WITH OUTDOOR INTERESTS SHOULD MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
March 3, 9:00 PM MST to March 5, 10:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

White Mill and Fisher Creek Snotels reported 14-24 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153133.